Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 27, NWS Nashville, TN

May 26, 2024Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 26, 2024, 3:35 PM CDT for Williamson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2024, 3:35 PM CDT (20:35 UTC)
Expired
May 26, 2024, 6:12 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Williamson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

016 
WGUS54 KOHX 262035
FFWOHX
TNC187-262345-
/O.NEW.KOHX.FF.W.0027.240526T2035Z-240526T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
335 PM CDT Sun May 26 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Williamson County in middle Tennessee...

* Until 645 PM CDT.

* At 335 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Franklin, Smyrna, Brentwood, Nolensville, Forest Hills, Oak Hill 
  and Triune.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3604 8680 3602 8675 3601 8673 3601 8672
      3600 8670 3599 8668 3598 8665 3597 8662
      3596 8662 3595 8662 3593 8662 3591 8663
      3590 8662 3584 8662 3586 8697 3605 8694

FLASH FLOOD...RADAR INDICATED

$$

Mueller
1 follow-up statement
095 
WGUS74 KOHX 262312
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
612 PM CDT Sun May 26 2024

TNC187-262322-
/O.CAN.KOHX.FF.W.0027.000000T0000Z-240526T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Williamson TN-
612 PM CDT Sun May 26 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN WILLIAMSON 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 700 AM CDT Monday for a 
portion of Middle Tennessee.

&&

LAT...LON 3604 8680 3602 8675 3601 8673 3601 8672
      3600 8670 3599 8668 3598 8665 3597 8662
      3596 8662 3595 8662 3593 8662 3591 8663
      3590 8662 3584 8662 3586 8697 3605 8694

$$

Mueller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 1:09 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 26, 1:09 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
109 PM CDT Sun May 26 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Monday)
Issued at 1224 PM CDT Sun May 26 2024

With convection moving across Upper Cumberland Region presently
and moving into northwestern portions of our area around
noontime hour, will continue with Tornado Watch across locations
around and north of I-40 Corridor through 3 PM CDT. When it comes
to latest CAMs, and let's also throw in latest regional to global
models also, none of them are really doing a good job of
initializing and having a realistic weather pattern evolution
through afternoon hours today. Less cloud coverage noted across
locations south of I-40 Corridor and around and west of I-65
Corridor around noontime hour. Thus many quandaries abound as it
comes to weather pattern evolution as these afternoon hours
progress today. Another upper level shortwave passage is expected
to traverse mid state region this afternoon and that should at
least keep convection as a possibility for locations currently
under the Tornado Watch. Certainly, some of that convection could
be strong to severe, along with brief heavy rainfall potential,
especially in locations that did not experience the morning round
of convection or left over boundaries from this mornings
convection provide a focusing mechanism for convective
development as this afternoon progresses.

While there is much disagreement and uncertainty as it comes to
this afternoons forecast, there continues to be much better
agreement as tonight progresses. Of all models looked over around
noontime hour, best two seem to be a blend of most recent HRRR
model run and latest GFS model solution. Still looking for a
convective complex, MCS form, that may take on more of a linear
structure as nighttime hours progress, to drop down out of
southwestern Ohio River Valley Region/Western KY and into mid
state region generally during a 9 PM CDT to 4 AM CDT time frame.
In taking an average of these two preferred model solution
forecasted sounding profile and associated derived indicies, MU
CAPE values will be around 2,000 J/KG, BRN Shear values around
58m2/s2, right turning hodographs, mid level lapse rates around
7.5 C/km, SRH 0-1 KM & 0-3 KM 300m2/s2, DCAPE values around 1,000
J/KG, with PW values approaching 1.75 inches, and an older
indicies favorite of mine, Total Totals, ranging in the mid 50s
along with negative LI's in higher negative single digit values.
All modes of severe weather hazards continue to be possible.
Latest SPC Day One Outlook has expanded their enhanced risk of
severe thunderstorm area to entire mid state region. Still however
believe that strong to damaging winds will be main weather hazard
that Middle Tennessee will possibly have to deal with, with large
hail and tornadoes secondary, but not by much. Continued flood
watch for entire mid state region through 7 AM CDT Monday morning
also per previous rounds of showers & thunderstorms that have
occurred and those that look like they are coming through this
afternoon and tonight.

Look for showers and thunderstorms to eventually exit the mid
state region by Monday afternoon.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 1224 PM CDT Sun May 26 2024

Not much change as it comes to forecast for rest of the week into
upcoming weekend. Dry conditions will finally prevail by Monday
night with a dry surface cold front dropping from north as
Tuesday progresses with broad surface high pressure influences
prevailing. Along with broad upper level troughing across most of
eastern CONUS providing northwesterly flow across our neck of the
woods through at least Thursday, a progression to cooler
temperatures will commence beginning on Monday night with lows by
Wednesday and Thursday Nights spanning the 50s, possibly upper 40s
Cumberland Plateau Region, with highs on Thursday only in the
upper 70s to lower 80s, mid 70s Cumberland Plateau Region. A
warmup will begin on Friday into first part of next weekend with
temperatures once again several degrees above seasonal normal
values as upper level ridging influences move across our area. As
surface and upper level ridging influences begin to shift
eastward, a more southerly low level atmospheric flow pattern will
develop supporting increased moisture advection across our area
that could result in shower and thunderstorm chances returning to
mid state region as Friday night through the upcoming weekend
progresses.

&&

.AVIATION...
(18Z TAFS)
Issued at 109 PM CDT Sun May 26 2024

Several admendments probable thru at least 27/12Z. Continued
mention of primary time of tstms with brief heavy rainfall/IFR
vsby thresholds, with variable wind conditions. With a line of
convection working thru CKV terminal location presently, went with
N gusts up to 30kts with LIFR vsbys possible. Generally MVFR/VFR
ceilings thru 27/18Z. With questions concerning coverage of
convection after 27/13Z, mentioned VCSH only. Generally, S/SW sfc
winds sustained around 10 mph with gusts up to 20kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  85  64  85 /  90  30  10   0
Clarksville    69  82  61  82 /  90  30  10   0
Crossville     64  78  55  77 /  90  60  10  10
Columbia       68  84  61  85 /  90  30  10   0
Cookeville     66  79  58  79 /  90  40  10   0
Jamestown      64  77  57  77 /  90  60  10   0
Lawrenceburg   68  84  61  84 /  90  30  10   0
Murfreesboro   68  84  60  85 /  90  30  10   0
Waverly        67  83  61  84 /  80  30  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....JB Wright

In the hours before

Local storm report, May 26, 3:05 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
305 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Hail             4 W Franklin            35.93N 86.91W
05/26/2024  E1.75 Inch       Williamson         TN   Trained Spotter

&&

RRH
Local storm report, May 26, 3:11 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
311 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Hail             Gainesboro              36.36N 85.65W
05/26/2024  E0.70 Inch       Jackson            TN   Emergency Mngr

&&

RRH
Special weather statement, May 26, 3:13 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT Sun May 26 2024

TNZ010-011-031-033-034-262100-
Fentress TN-Overton TN-Pickett TN-Clay TN-Jackson TN-
313 PM CDT Sun May 26 2024

...STRONG THUNDERSTORMS WILL IMPACT OVERTON...PICKETT...EASTERN
JACKSON...CLAY AND FENTRESS COUNTIES THROUGH 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Celina to near Livingston to near
Gainesboro. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Livingston, Jamestown, Celina, Gainesboro, Byrdstown, Allardt,
Grimsley, Rickman, Pall Mall, Wolf River Dock, Crawford, Dale Hollow
Lake, Pickett State Park, Standing Stone State Park, and Ashlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 600 PM CDT for Middle
Tennessee.

&&

LAT...LON 3637 8470 3637 8473 3633 8474 3633 8477
      3630 8480 3629 8487 3626 8488 3625 8544
      3628 8547 3628 8545 3630 8546 3630 8548
      3626 8551 3625 8573 3662 8560 3663 8523
      3660 8479 3643 8469 3641 8466 3640 8466
TIME...MOT...LOC 2012Z 255DEG 45KT 3662 8547 3645 8539 3630 8559

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Adcock
Local storm report, May 26, 3:14 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
314 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             9 WSW Franklin          35.90N 86.99W
05/26/2024  M2.00 Inch       Williamson         TN   Trained Spotter

            Actually 2.25 inches in diameter.

&&

RRH
Local storm report, May 26, 3:17 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
317 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Hail             8 W Franklin            35.90N 86.99W
05/26/2024  E1.00 Inch       Williamson         TN   Public

            Report from mPING: Quarter (1.00 in.).

&&

RRH
Local storm report, May 26, 3:24 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
324 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             2 SSW Brentwood         35.97N 86.81W
05/26/2024  E1.00 Inch       Williamson         TN   Trained Spotter

&&

RRH

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:37 AM CDTFlood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more25 hr
May 26, 8:45 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart45 min
May 26, 9:04 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Houston, Montgomery, Robertson, Stewart56 min
May 26, 9:10 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart50 min
May 26, 9:41 AM CDTAreal Flood AdvisoryOHXMontgomery, Stewart3 hr
May 26, 9:48 AM CDTTornado WarningOHXRobertson13 min
May 26, 9:51 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Dickson, Houston, Macon, Montgomery and 6 more54 min
May 26, 9:56 AM CDTTornado WarningOHXRobertson, Sumner19 min
May 26, 10:06 AM CDTTornado WarningOHXMacon, Sumner24 min
May 26, 10:40 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett, Smith and 1 more50 min
May 26, 11:26 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett52 min
May 26, 12:04 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart41 min
May 26, 12:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
May 26, 1:11 PM CDTAreal Flood AdvisoryOHXCheatham, Houston, Montgomery, Robertson, Stewart4 hr
May 26, 1:11 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner64 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Montgomery and 2 more61 min
May 26, 1:52 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson, Sumner4 hr
May 26, 1:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Macon, Robertson, Rutherford, Sumner and 3 more67 min
May 26, 1:56 PM CDTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys4 hr
May 26, 2:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson43 min
May 26, 2:20 PM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
May 26, 2:25 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Sumner, Wilson3 hr
May 26, 2:32 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale43 min
May 26, 2:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Rutherford, Williamson49 min
May 26, 3:13 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett47 min
May 26, 3:14 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Overton, Pickett, Smith and 2 more2 hr
May 26, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXRutherford, Williamson31 min
May 26, 3:25 PM CDTAreal Flood AdvisoryOHXDavidson, Dickson, Hickman, Rutherford, Williamson, Wilson2 hr
May 26, 3:42 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford33 min
May 26, 4:11 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Warren34 min
May 26, 4:40 PM CDTSpecial Weather StatementOHXCannon, Warren35 min
May 26, 6:45 PM CDTRiver Flood AdvisoryOHXStewart5 days

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.